NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 3, 4:07 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Mar 3, 4:07 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
407 PM EST Sun Mar 3 2019
.SYNOPSIS...
Offshore storm system moves in this evening into Monday
morning, bringing a period of snow for most of S New England, a
mix with rain along the South Coast. Colder than normal air
pours over the Northeast USA for much of the week, especially
Wednesday and Thursday. High pressure slowly builds over New
England by Friday, bringing dry weather.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
*/ Highlights ...
- Moderate to heavy snowfall tonight into Monday morning
- 6 to 10 inches forecast for much of Southern New England
- Definite impacts for the Monday morning commute
Today's quiet weather comes to an end this evening courtesy of the
low center currently sitting over the GA/AL border per SPC
mesoanalysis. This system will strengthen into a rather formidable
if not blockbuster winter storm as it move up the east coast toward
southern New England. Mostly to partly sunny skies ahead of the
system have allowed us to warm into the upper 30s and low 40s ahead
of it. Cirrus deck streaming northwest in beginning to thicken
up over southern CT and this will continue to advance north
through into the evening.
Models have come into quite a good consensus on a benchmark storm,
crossing southeast of SNE Monday morning as a ~992 mb low. We don't
see strengthening below 900mb until well into the Gulf of Maine
which will keep impacts from winds and coastal flooding issues low
(as will the low astronomical tides). More of a shallow wave
system this time around in a very progressive flow; at 700mb
the low doesn't close off until it moves north of Maine. This
event will bring impactful weather through in a generally 12
hour window of time, between 00Z-12Z Monday. Hi-res guidance
indicates plenty of moisture in the DGZ for efficient snow
production, while model soundings show marginal to good omega
in the -10 to -20C region, especially in a swath from BDL-PVD-
BOS. Outside this zone max omega falls further below the DGZ
but still plenty to get decent snowfall out of, together with a
potent deformation and frontogenetical band in the 850-700mb
range. This should produce some very efficient snowfall rates,
in the 1-2"/hr range, focused generally over the I-95 corridor
toward southeast MA. Snow will move into western MA/CT between
6-8 PM and into eastern MA between 8-10 PM. Period of heaviest
snowfall expected after midnight through 5-6 AM, tapering off
between 7 and 10 AM.
Out of this storm we expect widespread 6-10" snow totals centered
over eastern CT/RI/eastern MA where we have Winter Storm Warnings in
effect. Winter Weather Advisories remain for northwest MA where less
moisture is available and we expect snow amounts of 4-6". A Winter
Weather Advisory is also in effect for Cape Cod where, generally
south and east of the canal we have the best confidence of snow
changing to rain with warm air moving in. The transition zone north
of the canal remains the least confidence in snow amounts, as
well as the immediate east coast where onshore flow over
relatively warm ocean waters will exacerbate melting in the
lowest levels. Surface temperatures should be right on the cusp
of freezing, and how long northerly flow at the surface can
keep things sub 32F is the biggest point of uncertainty
remaining.
This event is generally a single threat storm (that threat being
snow) as damaging winds aren't expected, neither coastal
flooding issues. The biggest impact will be hazardous road
travel and potential for scattered power outages from wet heavy
snow. This threat is greatest over east/SE MA and Rhode Island
where we get into the warmer air/lower SLRs. Fortunately the
bulk of the heavy snowfall will occur during the overnight
hours, but lingering impacts to the Monday morning commute are
likely, especially on untreated roads.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
As we get into the mid morning hours precip tapers off and
temperatures will be on the rise toward a pleasantly warm
Monday. With clearing skies we'll see temperatures approaching
40 degrees; together with the afternoon sun this will help
melt some of what fell overnight. This could be an issue
because on the tail of this warm up comes another shot of
unseasonably cold air with cold NW flow brining in cold air at
the surface and mid levels. 850 mb temps drop from -5C Monday
morning to -15C by Tuesday morning with a well mixed BL and
surface temps down into the low to mid teens. This will be about
15 degrees colder than Sunday night and 10 to 15F below average
for early March. Given these temps any water left over on the
roads Monday night will freeze and make for hazardous travel
Tuesday morning.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...
* Cold conditions through late week.
* Unsettled weather returns for the weekend.
Overview and model preferences... N stream dominance through the
long term. As previous forecaster noted, anomalous CP airmass in
place linked to Hudson Bay cutoff and longwave trof lingering into
the latter portions of the work week. Both H5 heights and H85 temps
are expected to be nearly 3 std deviations below normal into Thu, so
anticipate unseasonably cold conditions to follow the winter storm
early Mon. There are some vort-maxes to watch, rotating through the
longwave trof and its attendant cutoff, the first moves through on
Wed, but given the overall tilt and decent confluence to the upper
flow, this feature will be limited to primarily a reinforcing shot
of cold air and maybe a few SHSN if the limited moisture can be
realized. Then yet another N stream wave will shift toward New
England, however the cutoff too will be moving toward Labrador
thanks to a breakdown in blocking downstream. To complicate
matters, dual vortices from the Pacific will also be moving E as
well. While there is enough agreement in guidance to raise
confidence in a moderation of the airmass, and a shift from drier
conditions to a period of on/off unsettled wx, the exact details
will remain uncertain until all of these features are better
sampled. With these factors in mind, will use a consensus blend
through late in the work week but then shift more weight to
ensembles to account for the wide variability in solutions for the
weekend.
Details...
Tue... Blustery cold give way to generally sunny and less windy
conditions throughout the day as nose of high pres begins to build
across the region through the day. The higher March sun angle will
help, but even with fully realized mixing highs are likely to
struggle out of the 20s, roughly 20F colder than normal. An
approaching shortwave coincident with increasing clouds and sfc pres
gradient will limit ability for radiational cooling Tue night, but
mins will still likely fall into teens.
Wed and Thu... Reinforcing arctic shortwave rotates just to the N
early Wed. Sounding is relatively dry with PWAT anomalies nearly 2
std deviations below normal. However, the enhanced CAA aloft will
lead to low-mid lvl destabilization which may allow for some SHSN
across the region through Wed evening. Low risk for squalls,
limited by the lack of overall moisture. Then, with wind
orientation shifting back to the NW, and SST-H85 delta-T values near
20C, the risk shifts mainly to the outer Cape with ocean effect SN
which will break down by early AM Tue. Otherwise, cold, with highs
struggling to reach the mid 20s each day. Tricky to say which
overnight will be coldest as the CAA is strongest Wed night, but
setup for radiational cooling favored Thu night. In either case,
locations likely fall into the single digits.
Fri... Transitional day as airmass moderates with gradually rising
mid lvl height fields. Still anticipate temps below normal, but
highs should favor low-mid 30s rather than 20s experienced prior.
Rising heights imply some subsidence and generally dry conditions,
forecast will reflect this.
Next weekend... As eluded to above, forecast confidence drops
significantly by the weekend as both N stream and Pacific shortwaves
will be in play, and neither are well sensed at this time. Do have
confidence for continued airmass moderation and a transition from
drier CP airmass to wetter and more unsettled conditions. Exactly
how this plays out, and the sensible wx details will take some time
to resolve as solutions range from fully warm enough for all RA to a
wintry mix leaning on SN.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday Night/...High confidence.
Today ...
VFR. S winds. Low-end VFR to MVFR CIGs move in this evening as
light snow approaches from the southwest.
Tonight into Monday ...
MVFR-LIFR in -SN/SN. Best chance for heavy SN 06-11Z. SN mixes with
-RA/RA for the immediate S-coast, Cape and Islands. A general 5
to 8 inch snowfall event for much of S New England. E winds
becoming NE 10 to 15 kts with gusts up to 30 kts for E/SE
coastal terminals. Will see conditions improve as SN/RA ends
and winds turning NW beginning 15z Monday.
KBOS Terminal...
-SN moves in roughly 02Z and persist as late as 15z
Monday. Impacts to the Monday AM push. Accumulation forecast on
runways of around 5 to 7 inches.
KBDL Terminal...
-SN moves in around 00Z and persists through as late as 12z.
Impacts to the Monday AM push. Accumulation forecast on runways
of around 5 to 7 inches.
Outlook /Tuesday through Friday/...
Tuesday through Tuesday Night: VFR. Breezy.
Wednesday: Mainly VFR, with local IFR possible. Breezy.
Wednesday Night through Thursday Night: VFR. Breezy.
Friday: Mainly VFR, with local IFR possible.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday Night/...High confidence.
Storm center passes near the 40N/70W benchmark around 05-07AM
Monday ahead of which E/NE winds will increase 10 to 20 kts with
gusts possible to gale force. GALE WARNINGS and SMALL CRAFT
ADVISORIES continue over the waters for the Monday morning
period across the SE waters. Seas getting back up around 6 to 9
feet.
Outlook /Tuesday through Friday/...
Tuesday: Winds less than 25 kt. Local rough seas.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Local visibility 1 to 3 nm.
Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Freezing spray likely,
slight chance of snow showers. Visibility 1 to 3 nm.
Wednesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Local rough seas. Freezing spray
likely, slight chance of snow showers. Areas of visibility 1 to
3 nm.
Thursday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft. Slight
chance of snow showers. Areas of visibility 1 to 3 nm.
Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.
Friday: Winds less than 25 kt. Slight chance of snow showers.
Areas of visibility 1 to 3 nm.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 7 PM this evening to 10 AM EST
Monday for CTZ002>004.
MA...Winter Storm Warning from 7 PM this evening to 10 AM EST
Monday for MAZ004>007-009>021-026.
Winter Weather Advisory from 7 PM this evening to 10 AM EST
Monday for MAZ002-003-008-022.
RI...Winter Storm Warning from 7 PM this evening to 10 AM EST
Monday for RIZ001>007.
MARINE...Gale Warning from 4 AM to 1 PM EST Monday for ANZ232-254>256.
Small Craft Advisory from 1 AM to 1 PM EST Monday for
ANZ233>237.
Small Craft Advisory until 7 PM EST Monday for ANZ231-250-251.
&&
SYNOPSIS...Doody/BW
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...Doody
AVIATION...Doody/BW
MARINE...Doody/BWHazardous weather outlook, Mar 3, 3:55 PM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
355 PM EST Sun Mar 3 2019
CTZ002>004-MAZ004>007-009>021-026-RIZ001>007-042100-
Hartford CT-Tolland CT-Windham CT-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
355 PM EST Sun Mar 3 2019
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST MONDAY...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ002-003-008-022-042100-
Western Franklin MA-Eastern Franklin MA-Western Hampshire MA-
Barnstable MA-
355 PM EST Sun Mar 3 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST MONDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts
and western Massachusetts.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ023-024-RIZ008-042100-
Dukes MA-Nantucket MA-Block Island RI-
355 PM EST Sun Mar 3 2019
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ232-254>256-042100-
Nantucket Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
355 PM EST Sun Mar 3 2019
...GALE WARNING IN EFFECT FROM 4 AM TO 1 PM EST MONDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-231-233>237-250-251-042100-
Boston Harbor-Cape Cod Bay-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
355 PM EST Sun Mar 3 2019
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates, please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston